Alert archive / Minnesota / Tornado Warnings in 2010

Tornado Warning 61, NWS Grand Forks, ND

July 10, 2010Grant County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Jul 10, 2010, 4:47 PM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 58 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2010, 4:47 PM CDT (21:47 UTC)
Expired
Jul 10, 2010, 5:45 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Grant County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 191 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 4:50 PM CDTHAIL 16 Sw Fergus Falls, MN
Jul 10, 4:58 PM CDTHAIL 1.751 S Fergus Falls, MNHAIL SIZES STARTED OUT AS PEAS UP TO GOLFBALLS
Jul 10, 5:02 PM CDTHAIL 31 S Fergus Falls, MNHAIL BIGGER THAN BASEBALLS...OVER 3 INCHES IN SIZE.
Jul 10, 5:06 PM CDTFUNNEL CLOUD4 Se Fergus Falls, MNWALL CLOUD WITH FUNNEL VIEWED FROM I-94 EXIT 55... LOOKING SOUTHEASTWARD.
Jul 10, 5:07 PM CDTHAIL 1.754 Se Ashby, MNRELAYED VIA COUNTY DISPATCH
Jul 10, 5:10 PM CDTHAIL 1Ashby, MNNUMEROUS NICKLE SIZE HAIL. MINOR TREE DAMAGE. HAIL LASTED ABOUT 5 MINUTES.
Jul 10, 5:15 PM CDTFUNNEL CLOUD2 S Ashby, MNWALL CLOUD WITH WELL DEVELOPED FUNNEL JUST EAST OF I-94 NEAR PELICAN LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1632 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

043 
WFUS53 KFGF 102147
TORFGF
MNC051-111-102245-
/O.NEW.KFGF.TO.W.0061.100710T2147Z-100710T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
447 PM CDT SAT JUL 10 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN GRANT COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 545 PM CDT

* AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS
  LOCATED 3 MILES NORTH OF WESTERN...OR 8 MILES SOUTHWEST OF FERGUS
  FALLS...MOVING TO THE EAST AT 25 MPH.

* THE TORNADIC STORM WILL BE NEAR...
  FERGUS FALLS AROUND 455 PM CDT.
  DALTON AROUND 515 PM CDT.
  ASHBY AROUND 525 PM CDT.
  URBANK AROUND 545 PM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE TORNADIC STORM WILL BE
BETWEEN...MILE MARKER 60 AROUND 500 PM CDT...AND MILE MARKER 69
AROUND 515 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4611 9626 4630 9627 4626 9539 4610 9543
      4610 9575 4604 9576 4604 9577
TIME...MOT...LOC 2147Z 278DEG 23KT 4620 9616

$$

GUST
2 follow-up statements
806 
WWUS53 KFGF 102208
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
508 PM CDT SAT JUL 10 2010

MNC051-111-102245-
/O.CON.KFGF.TO.W.0061.000000T0000Z-100710T2245Z/
GRANT MN-OTTER TAIL MN-
508 PM CDT SAT JUL 10 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN OTTER TAIL AND
NORTHEASTERN GRANT COUNTIES IN WEST CENTRAL MINNESOTA UNTIL 545 PM
CDT...

AT 504 PM CDT...WEATHER SPOTTERS REPORTED A WALL CLOUD WITH FUNNEL 4 
MILES WEST OF DALTON...OR 7 MILES SOUTHEAST OF FERGUS FALLS...MOVING 
TO THE EAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  UNDERWOOD AND DALTON AROUND 515 PM CDT.
  ASHBY AROUND 525 PM CDT.
  VINING AND URBANK AROUND 545 PM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE TORNADO WILL BE BETWEEN...MILE
MARKER 62 AROUND 510 PM CDT...AND MILE MARKER 68 AROUND 515 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4611 9626 4630 9627 4626 9539 4610 9543
      4610 9575 4604 9576 4604 9577
TIME...MOT...LOC 2208Z 278DEG 23KT 4618 9597

$$

GUST
368 
WWUS53 KFGF 102227
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
527 PM CDT SAT JUL 10 2010

MNC051-111-102245-
/O.CON.KFGF.TO.W.0061.000000T0000Z-100710T2245Z/
GRANT MN-OTTER TAIL MN-
527 PM CDT SAT JUL 10 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN OTTER TAIL AND
NORTHEASTERN GRANT COUNTIES IN WEST CENTRAL MINNESOTA UNTIL 545 PM
CDT...

AT 523 PM CDT...WEATHER SPOTTERS REPORTED A WALL CLOUD WITH BRIEF 
FUNNELS 8 MILES WEST OF URBANK...OR 17 MILES SOUTHEAST OF 
FERGUS FALLS...MOVING TO THE EAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  URBANK AROUND 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4611 9626 4630 9627 4626 9539 4610 9543
      4610 9575 4604 9576 4604 9577
TIME...MOT...LOC 2226Z 278DEG 23KT 4615 9572

$$

GUST

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 10, 3:16 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 10, 3:16 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
316 PM CDT SAT JUL 10 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY

PRIMARY CHALLENGE WILL BE PRECIPITATION CHANCES AND SEVERE THREAT
LATE THIS AFTERNOON THROUGH SUNDAY MORNING. GFS/NAM/ECMWF/GEM ARE IN
REASONABLE AGREEMENT WITH ONLY SLIGHT TIMING DIFFERENCES WITH
FRONTAL PASSAGE...SO WILL UTILIZE A MODEL BLEND FOR THIS FORECAST
PACKAGE.

20 UTC WATER VAPOR LOOP SHOWS WELL-DEFINED SHORT-WAVE MOVING
EASTWARD THROUGH CENTRAL WYOMING. THINKING IS THAT THIS ENERGY
WILL HELP INITIATE SEVERE CONVECTION ACROSS CENTRAL SD/NE AND INTO
SOUTHERN MN LATER TONIGHT WHERE GREATEST INSTABILITY EXISTS UP TO
3500 J/KG OF MLCAPE. INSTABILITY AXIS DOES CREEP NORTHWARD INTO
SOUTHEAST ND AND WEST-CENTRAL MN WHERE SURFACE DEW POINT
TEMPERATURES ARE APPROACHING 70 DEGREES. HOWEVER...STILL THINK
BEST FORCING IS FARTHER SOUTH WHERE RECENT SEVERE THUNDERSTORM
WATCH WAS ISSUED FROM ABERDEEN SD TO GOODLAND KS. WILL MONITOR THE
SITUATION CAREFULLY AS AREA MAY REQUIRE A CONVECTIVE WATCH LATER
THIS EVENING.

FARTHER NORTH...DRIER AIR IS MOVING ACROSS CENTRAL ND IN THE WAKE
OF SHORT-WAVE NOW ACROSS SOUTHEAST MN. SPC MESOSCALE ANALYSIS
SHOWS PRECIPITABLE WATER VALUES IN THIS AREA AROUND 0.6 INCHES.
FOR THE NORTHERN TWO THIRDS OF THE FORECAST AREA...INCREASING
MOISTURE WILL NEED TO POOL ALONG AND AHEAD OF ADVANCING COLD FRONT
TO ENHANCE INSTABILITY AND COMBINE WITH MODEST SHEAR FROM CANADIAN
UPPER LEVEL JET STREAK TO PRODUCE SEVERE WEATHER. BEST LOW-LEVEL
MOISTURE AXIS CURRENTLY EXTENDS ALONG THE VALLEY AND POINTS EAST
WHERE DEW POINT TEMPERATURES ARE IN THE LOW TO MID 60S. MODELS
SUGGEST FRONT WILL ENTER NORTHEAST ND AROUND 00 UTC AND STRETCH
FROM JAMESTOWN TO HILLSBORO TO BEMIDJI BY 06 UTC. BEST CHANCE FOR
SEVERE CONVECTION WILL BE ALONG AND AHEAD OF FRONT IN THIS SIX
HOUR PERIOD...SO WILL KEEP SEVERE WORDING IN WEATHER GRIDS FOR
ENTIRE FORECAST AREA. HOWEVER...COVERAGE UNCERTAINTY PERSISTS...
SO WILL KEEP POPS IN THE HIGH CHANCE CATEGORY. RECENT SPC
MESOSCALE DISCUSSION HIGHLIGHTS COUNTIES ALONG INTERNATIONAL
BORDER FOR A POSSIBLE CONVECTIVE WATCH IN THE NEXT FEW HOURS...
SO WILL NEED TO MONITOR SITUATION CAREFULLY.

SEVERE THREAT SHOULD DIMINISH AFTER MIDNIGHT WITH LOSS OF SOLAR AND
DECREASING INSTABILITY...BUT SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED TO CONTINUE SOUTHWARD ALONG WITH COLD FRONT. WINDS WILL
SHIFT TO THE NORTH AFTER FRONTAL PASSAGE AND WITH COLD AIR
ADVECTION...EXPECT A GRADIENT IN OVERNIGHT LOWS WITH MIDDLE 50S
ACROSS THE NORTHWEST FORECAST AREA AND LOWER 60S TO THE SOUTHEAST.

LINGERING SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG
AND EAST OF THE VALLEY SUNDAY MORNING BEFORE DRYING/CLEARING OUT.
NORTH WINDS WILL PERSIST FROM 10 TO 20 MPH AND WITH 850 TEMPERATURES
DROPPING INTO THE +10 TO +15 C RANGE...EXPECT SURFACE TEMPERATURES
10 TO 15 DEGREES COOLER THAN TODAY (LOW TO MID 70S).

MONDAY WILL BE MILD AND DRY AS SURFACE HIGH PRESSURE MOVES ACROSS
THE NORTHERN PLAINS BEFORE THE NEXT BEST CHANCE FOR SHOWERS AND
THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY AS THE NEXT PACIFIC STORM
SYSTEM DROPS ACROSS SOUTHERN CANADA.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

MODELS INITIALIZED WELL BUT SOME DISCREPANCIES SHOWING UP LATE
INTO THE EXTENDED PERIOD. THEREFORE...WENT WITH ECMWF/GFS/GEM
BLENDED SOLN FOR THIS PACKAGE. A CLOSED 500 HPA LOW SHIFTS OVER
THE REGION EARLY IN THE PERIOD HELPING DRAG A COLD FRONT ACROSS
THE DAKS/MN...WITH A CHANCE OF TSTMS AND MEASURABLE PCPN. THE LOW
IS EXPECTED TO SHIFT E FAIRLY RAPIDLY...WITH MORE PLEASANT
CONDITIONS IN PLACE BEFORE NEXT SYSTEM APPROACHES NEAR THE END OF
THE PERIOD.

&&

.AVIATION...

VFR CONDITIONS EXPECTED TO REMAIN OVER THE FA THRU THE TAF PERIOD.
A COLD FRONT CROSSING ND/MN LATER THIS EVENING WILL HELP TRIGGER
CONVECTIVE ACTIVITY. WINDS PULLING NRLY LATER THIS EVENING AND
TONIGHT BEHIND THE FRONT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

ROGERS/HOPKINS
Hazardous weather outlook, Jul 10, 7:00 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT SAT JUL 10 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT SAT JUL 10 2010

...SEVERE WEATHER IS POSSIBLE FOR THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY FOR ALL OF
NORTHWEST AND WEST CENTRAL MINNESOTA AND ALL OF EASTERN NORTH
DAKOTA EXCEPT THE WESTERN PARTS OF BENSON AND EDDY COUNTIES. THE
STORMS WILL BE MOST LIKELY AFTER 2 PM CDT AND SHOULD CONTINUE
OVERNIGHT. STORMS THAT FORM ROUGHLY SOUTHEAST OF A LINE FROM
LISBON NORTH DAKOTA TO BEMIDJI MINNESOTA WILL MOST LIKELY PRODUCE
DAMAGING WINDS AND SOME LARGE HAIL THIS AFTERNOON AND EVENING.
ELSEWHERE DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN CAN
BE EXPECTED THIS AFTERNOON THROUGH TONIGHT.

MOIST UNSTABLE AIR WILL MOVE INTO THE SOUTHEAST HALF OF THE AREA
THIS AFTERNOON AND PRODUCE THUNDERSTORMS OVER THE SOUTHEAST. ALSO A
COLD FRONT WILL MOVE OUT OF CANADA THIS AFTERNOON AND PRODUCE
THUNDERSTORMS OVER THE NORTHEAST HALF OF THE AREA THIS AFTERNOON.
THE COLD FRONT WILL MOVE ACROSS THE FORECAST AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE FOR TUESDAY AND WEDNESDAY AS
MOIST UNSTABLE AIR MOVES NORTHWARD TUESDAY AND A COLD FRONT MOVES
THROUGH THE AREA LATE TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 4:56 PM CDTTornado WarningFGFGrant64 min
Jul 10, 5:46 PM CDTTornado WarningFGFGrant, Otter Tail59 min
Jul 10, 6:06 PM CDTTornado WarningFGFOtter Tail, Wadena54 min
Jul 10, 6:41 PM CDTTornado WarningFGFWadena34 min

Nearby

Tornado Warnings in Minnesota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.